Peptic Ulcer Causes, Symptoms and Treatment

Older adults are more likely to have peptic ulcers, which may be due to a higher infection rates with H. pylori, or because they use more NSAIDs.

peptic ulcer

The first sign of an ulcer is usually a burning sensation in the upper-to-middle abdomen that occurs within one to two hours after a meal.

© Decade3d | Dreamstime.com

A peptic ulcer is a sore that forms in the lining of the stomach (gastric ulcer) or the first section of the small intestine (duodenal ulcer). Gastric ulcers can occur anywhere in the stomach, but are most common in the lower part (antrum). Duodenal ulcers occur in the first few inches of the small intestine (duodenum).

In the past, it was thought that ulcers were caused by stress, spicy foods, or an overabundance of stomach acid. It is now known that one of the main causes is infection with H. pylori. Infection with H. pylori, which usually occurs in childhood, doesn’t always cause ulcers—in fact, most people who carry H. pylori in their gastrointestinal tracts do not develop ulcers. Older adults are more likely to have ulcers, which may be due to a higher infection rates with H. pylori, or because they use more NSAIDs.

H. pylori bacteria have the ability to survive in the acidic environment of the stomach because they secrete enzymes that neutralize the acid. The bacteria also can burrow deep into the thick layer of mucus that coats the lining of the stomach. This mucus is essential for protecting the layers of tissue underneath from being damaged by stomach acid. If the mucus layer is damaged, acid can irritate the sensitive tissue underneath, causing inflammation. Once inflammation occurs, continued irritation from acid and bacteria can lead to the formation of an ulcer.

Long-term use of NSAIDs also can cause ulcers. People of any age can develop an ulcer from long-term use of NSAIDs, but it is more common in people aged 60 and older. A warning sign that NSAID use may lead to an ulcer is upset stomach or heartburn after taking an NSAID. People with a history of ulcers, and those taking NSAIDs for long periods of time, are particularly at risk.

Peptic Ulcer Symptoms

The first sign of an ulcer is usually a burning sensation in the upper-to-middle abdomen that occurs within one to two hours after a meal. Other symptoms may include:

  • Pain that feels like a dull, gnawing ache
  • Pain that is intermittent or constant, lasting for days to weeks at a time before subsiding
  • Pain that strikes in the middle of the night, or any other time that the stomach is empty
  • Pain that decreases after you eat a meal
  • Nausea and vomiting
  • Weight loss
  • Poor appetite
  • Bloating
  • Burping

Some symptoms warrant emergency medical attention, because they indicate that the ulcer has caused a hole (perforation) in the stomach or duodenal wall, broken a blood vessel, or blocked the path of food leaving the stomach and entering the intestine. If you experience any of the following symptoms, seek medical help immediately:

  • Sharp, sudden, persistent stomach pain
  • Bloody or black stools
  • Bloody vomit or vomit that looks like coffee grounds

Diagnosing a Peptic Ulcer

If you have any of the non-emergency symptoms of an ulcer, see a doctor to get diagnosed. Either an upper gastrointestinal (GI) series or an endoscopy will likely be ordered. If an ulcer is spotted, you will be tested for the presence of H. pylori. The bacteria can be detected non-invasively, with breath or stool tests. If you have undergone an endoscopy, biopsy tissue will be tested for H. pylori.

Treating a Peptic Ulcer

If the ulcer is caused by bacteria, medications are given to reduce stomach acid and kill the bacteria. This allows the ulcer to heal, and lowers the chance it will recur. The treatment regimen will most likely involve two weeks of triple therapy: antibiotics to destroy the bacteria, a PPI to reduce the production of stomach acid, and medications to protect the lining of the stomach from acid, such as sucralfate (Carafate) and bismuth, which also kills H. pylori. This regimen is effective for 70 to 85 percent of patients, and it is important that it be taken each day as prescribed. An alternative is sequential therapy, which involves taking one or two drugs for a few days, followed by one or more different drugs.

If you have ulcers or ulcer complications and take NSAIDs, you may also need to take a PPI. You can get both with esomeprazole/naproxen (Vimovo), or you may try to substitute acetaminophen (Tylenol) for the NSAID. If acetaminophen does not relieve your pain, your doctor may suggest trying a different over-the-counter NSAID from the one causing the problem. You also can try to reduce the dose or the frequency with which you take the NSAID.

For more information about ulcers, purchase Digestive Disease & Disorders at www.UniversityHealthNews.com.

Tags , , , , , , , , , , , , , , , , , , , , , , , , , , ,
Comments

Leave a Reply

Enter Your Log In Credentials
This setting should only be used on your home or work computer.

×